Alert archive / Iowa / Tornado Warnings in 2006
Tornado Warning 24, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Jul 17, 2006, 5:02 PM CDT for Tama County, Iowa. It was in force for 28 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2006, 5:02 PM CDT (22:02 UTC)
- Expired
- Jul 17, 2006, 5:30 PM CDT
- In force
- 28 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Tama County, IA
The radar
The Des Moines radar (KDMX), 115 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 5:18 PM CDT | HAIL 1.75 | Clutier, IA | |
| Jul 17, 5:24 PM CDT | HAIL 1.25 | 4 Ese Clutier, IA | VARIOUS HAIL SIZES UP TO HALF DOLLAR FOR TWO MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 2:28 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2363 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 1239 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KDMX 172202 TORDMX IAC171-172230- /O.NEW.KDMX.TO.W.0024.060717T2202Z-060717T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DES MOINES IA 502 PM CDT MON JUL 17 2006 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * TORNADO WARNING FOR... EASTERN TAMA COUNTY IN CENTRAL IOWA * UNTIL 530 PM CDT * AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 9 MILES WEST OF DYSART...OR 23 MILES WEST OF VINTON...AND MOVING SOUTHEAST AT 20 MPH. * THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EASTERN TAMA COUNTY...INCLUDING THE TOWNS OF TRAER AND CLUTIER. THIS IS A HAZARDOUS SITUATION. SEEK SHELTER IN A BASEMENT...OR IN AN INTERIOR ROOM. STAY AWAY FROM WINDOWS. IF YOU ARE OUTSIDE OR IN A CAR...SEEK SHELTER IN A REINFORCED BUILDING. LAT...LON 4225 9253 4208 9256 4200 9231 4216 9231 $$
2 follow-up statements
000 WWUS53 KDMX 172214 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 514 PM CDT MON JUL 17 2006 IAC171-172230- /O.CON.KDMX.TO.W.0024.000000T0000Z-060717T2230Z/ TAMA IA- 514 PM CDT MON JUL 17 2006 ...A TORNADO WARNING REMAINS IN EFFECT FOR EASTERN TAMA COUNTY UNTIL 530 PM CDT... AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS TORNADO WAS LOCATED 6 MILES SOUTHWEST OF DYSART...OR 19 MILES WEST OF VINTON... MOVING SOUTHEAST AT 15 MPH. THIS TORNADO WILL AFFECT MAINLY RURAL AREAS OF EASTERN TAMA COUNTY... INCLUDING THE TOWN OF CLUTIER. SEEK SHELTER IN A BASEMENT...OR IN AN INTERIOR ROOM. STAY AWAY FROM WINDOWS. IF YOU ARE IN A CAR OR OUTSIDE...SEEK SHELTER IN A REINFORCED BUILDING. LAT...LON 4225 9253 4208 9256 4200 9231 4216 9231 $$ MYERS
000 WWUS53 KDMX 172228 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 528 PM CDT MON JUL 17 2006 IAC171-172237- /O.EXP.KDMX.TO.W.0024.000000T0000Z-060717T2230Z/ TAMA IA- 528 PM CDT MON JUL 17 2006 ...THE TORNADO WARNING FOR EASTERN TAMA COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 528 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING ARE MOVING INTO BENTON COUNTY. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 4225 9253 4208 9256 4200 9231 4216 9231 $$ MYERS
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jul 17, 2:57 PM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, Jul 17, 2:57 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 257 PM CDT MON JUL 17 2006 .DISCUSSION... FNT MOVG SWD ACRS CWA WITH BEST SVR THREAT SERN HALF. IT IS FIGHTING A MIGHTY CAP...WHICH IS WEAKER OVER THE SERN PTN OF THE FA INTO ERN IA. GREATEST THREAT LOOKS TO BE WND WITH HAIL SECONDARY. THE FNT WL PROVIDE RELIEF FM THE HEAT TMR AS A SFC RDG OVRSPRDS THE STATE. A LOOK OUT THE WINDOW HAS PRETTY ANEMIC LOOKING MID CLD DVLPMT. THE 4KM WRF FM LAST NGT/S RUN BLEW THE LN UP CID-CSQ. CONVECTION SINKS OUT OF THE FA TNGT WITH A MUCH BTR DAY TMR. STG WAA GETS UNDERWAY TMR NGT WITH A WEAK S/W XPCD TO RELEASE MIDLVL DVLPMT SOMEWHERE OVR NWRN IA...OR EVEN FARTHER TO THE N. DIFFICULT TO PIN IT DOWN...BUT MOST PROBABLY AFT MIDN ON THE EDGE OF THE CAP. ACTIVITY THEN XPCD TO SKIRT THE NRN/ERN COUNTIES OF IA WED INTO THE EVENING WITH HEAT BUILDING OVR MUCH OF THE FA AGN. S/W RDGG BUILDS TO OUR W WED NGT INTO THU WITH NEG PCPN AND TMPS BACK DOWN IN THE 80S WITH N/NELY SFC FLOW. BY FRI...THE GFS DRIVES A S/W OVR THE TOP OF THE BUILDING RDG FOR MORE CONVECTION. HAVE NOT BOUGHT ENTIRELY OFF ON THIS YET...WITH SML POPS FOR THE THREAT. PROBABLY THE BEST NEWS IS THAT TMPS ARE FORECAST INTO THE 80S BYD WED TRU THE WKEND. PCPN CHCS BYD FRI ARE NIL AT THE MOMENT WITH NW FLOW IN PLACE...WHICH IS SOMEWHAT UNPREDICTABLE IN AND OF ITSELF. && .DMX WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY S THROUGH 7PM MYERS
Hazardous weather outlook, Jul 17, 3:04 PM CDT, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 304 PM CDT MON JUL 17 2006 IAZ004>007-015>017-023>025-033>035-044-045-181115- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL- 304 PM CDT MON JUL 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA NORTHWEST OF A WATERLOO...FORT DODGE...DENISON LINE. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED TO DEVELOP TUESDAY NIGHT AND CONTINUE INTO WEDNESDAY MORNING. A FEW SEVERE STORMS ARE POSSIBLE. IN ADDITION...LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. ADDITIONAL THUNDERSTORM CHANCES WILL BE WITH US WEDNESDAY NIGHT. THERE IS THE POTENTIAL FOR SEVERE WEATHER TUESDAY NIGHT INTO EARLY WEDNESDAY. THE POTENTIAL FOR SEVERE WEATHER WITH THIS ACTIVITY HAS NOT BEEN DETERMINED AT THIS TIME FOR THE STORMS WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TUESDAY NIGHT AND WEDNESDAY. IAZ026>028-036>039-046>050-057>060-070>073-081>083-092>094-181115- FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR- MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR- 304 PM CDT MON JUL 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA SOUTHEAST OF A MASON CITY TO DENISON LINE...AND NORTHWEST OF A TAMA TO LAMONI LINE. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK FOR SEVERE WEATHER INTO THE EARLY EVENING AFTER 4 PM THROUGH 7 PM. GOLF BALL SIZED HAIL AND 65 MPH WINDS ARE THE PRIMARY THREATS WITH AN ISOLATED TORNADO POSSIBLE. HEAT INDICES WILL FALL BELOW 105 BY EARLY EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY MORNING MAINLY NORTH OF HIGHWAY 30. A FEW SEVERE STORMS ARE POSSIBLE. IN ADDITION...LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. HOT AND HUMID CONDITIONS RETURN WEDNESDAY WITH HEAT INDICES OF 100 TO 115 DEGREES EXPECTED BEFORE A COLD FRONT BRINGS RELIEF WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY BETWEEN 4 PM AND 7 PM. ACTIVATION IS ALSO POSSIBLE LATE TUESDAY NIGHT AND EARLY WEDNESDAY. IAZ061-062-074-075-084>086-095>097-181115- JASPER-POWESHIEK-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE- APPANOOSE-DAVIS- 304 PM CDT MON JUL 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA SOUTHEAST OF A NEWTON TO LAMONI LINE. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK FOR SEVERE WEATHER TODAY WITH THE GREATEST THREAT BETWEEN 6 PM AND 10 PM. GOLF BALL SIZED HAIL AND 70 MPH WINDS ARE THE PRIMARY THREATS. AN ISOLATED TORNADO IS ALSO POSSIBLE. HOT AND HUMID CONDITIONS WILL OCCUR AGAIN TODAY WITH HEAT INDICES OF 105 TO 115 DEGREES EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY HOT AND HUMID CONDITIONS RETURN WEDNESDAY WITH HEAT INDICES OF 100 TO 115 DEGREES EXPECTED BEFORE A COLD FRONT BRINGS RELIEF WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY BETWEEN 6 PM AND 10 PM.
In the hours before
Local storm report, Jul 17, 4:44 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
444 PM CDT MON JUL 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL WATERLOO 42.49N 92.35W
07/17/2006 E1.75 INCH BLACK HAWK IA BROADCAST MEDIA
0444 PM HAIL WATERLOO 42.49N 92.35W
07/17/2006 E1.25 INCH BLACK HAWK IA EMERGENCY MNGR
&&
SEARCYLocal storm report, Jul 17, 4:47 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
447 PM CDT MON JUL 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL EVANSDALE 42.46N 92.28W
07/17/2006 E1.75 INCH BLACK HAWK IA BROADCAST MEDIA
&&
SEARCYLocal storm report, Jul 17, 4:50 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
450 PM CDT MON JUL 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL WATERLOO 42.49N 92.35W
07/17/2006 E3.00 INCH BLACK HAWK IA BROADCAST MEDIA
&&
SEARCYThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 4:35 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 40 min |
| Jul 17, 5:11 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 19 min |
Nearby
Tornado Warnings in Iowa, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.